Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 27, NWS Springfield, MO

July 30, 2022Christian County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 2022, 12:39 AM CDT for Christian County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 12:39 AM CDT (05:39 UTC)
Expired
Jul 30, 2022, 6:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Christian County, MO

The radar

The Springfield radar (KSGF), 37 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 1:09 AM CDTHEAVY RAIN 5.462 N Christian Center, MORAINFALL MEASURED IN THE LAST 3-6 HOURS.
Jul 30, 1:11 AM CDTHEAVY RAIN 4.782 Nw Christian Center, MORAINFALL MEASURED IN THE LAST 3-6 HOURS.
Jul 30, 1:13 AM CDTHEAVY RAIN 3.65Ozark, MOMEASURED IN THE LAST 3-6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS53 KSGF 300539
FFWSGF
MOC043-301145-
/O.NEW.KSGF.FF.W.0027.220730T0539Z-220730T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1239 AM CDT Sat Jul 30 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Christian County in southwestern Missouri...

* Until 645 AM CDT Saturday.

* At 1239 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ozark, Highlandville, Sparta, Christian Center, Selmore, Chadwick 
  and Oldfield.

This includes the following low water crossings...
  Bull Creek at Center Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3701 9333 3706 9304 3681 9304 3682 9318
      3691 9320 3696 9333

FLASH FLOOD...RADAR INDICATED

$$

EW
2 follow-up statements
810 
WGUS73 KSGF 300830
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
330 AM CDT Sat Jul 30 2022

MOC043-301145-
/O.CON.KSGF.FF.W.0027.000000T0000Z-220730T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-
330 AM CDT Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT THIS 
MORNING FOR EASTERN CHRISTIAN COUNTY...

At 330 AM CDT, Doppler radar indicated that the thunderstorms that 
produced heavy rain across the warned area had moved to the east of 
the area. Between 3 and 6 inches of rain fell across the area. Even 
though the heavy rainfall has ended runoff from the early heavy 
rainfall will continue early this morning. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ozark, Highlandville, Sparta, Christian Center, Selmore, Chadwick 
  and Oldfield.

This includes the following low water crossings...
  Bull Creek at Center Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3701 9333 3706 9304 3681 9304 3682 9318
      3691 9320 3696 9333

FLASH FLOOD...RADAR INDICATED

$$

EW
159 
WGUS73 KSGF 301139 RRA
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
639 AM CDT Sat Jul 30 2022

MOC043-301149-
/O.EXP.KSGF.FF.W.0027.000000T0000Z-220730T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-
639 AM CDT Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 AM CDT THIS MORNING FOR 
EASTERN CHRISTIAN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3701 9333 3706 9304 3681 9304 3682 9318
      3691 9320 3696 9333

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 11:37 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 29, 11:37 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1137 PM CDT Fri Jul 29 2022

Key Messages:

1. Increasing potential for heavy rainfall and flooding overnight
into Saturday.

2. Cooler temperatures are expected through the weekend.

3. Additional rainfall chances Saturday night into Sunday.

4. Excessive heat is likely next week.

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Fri Jul 29 2022

Radar and satellite imagery depict an area of scattered showers
and thunderstorms developing across southern Missouri. Expect this
activity to continue through the late afternoon into this evening.
Heavy downpours and lightning will be the primary threats with
any thunderstorms that develop. Meanwhile, most of the area should
remain dry through the evening.

Much cooler temperatures are expected through the weekend. Cloud
cover and precipitation will keep most of the area in the upper
70s on Saturday and 80s on Sunday.

The main attention focuses on tonight into Saturday morning where
high probabilities of precipitation (60-80%) exist. The 850mb
front is expected to lift north into southern Missouri. Additional
synoptic support of a modest 30 knot low level jet nosing into
the area and the right entrance region of an upper level jet
streak. Further forcing will be aided by shortwave energy moving
off the Plains. An ample amount of moisture through the atmosphere
is well depicted by the Advected Layered Precipitable Water
satellite tool that displays moisture content through four layers
in the vertical profile. Model soundings feature PWAT values
approaching 2 inches or higher. This aligns with the 90- 99th
percentile for late July. That being said, the setup would support
heavy rainfall overnight into Saturday.

Current high res ensemble guidance suggests the area of highest
potential for heavy rainfall and localized flooding will be south of
Interstate 44 and east of the Highway 65, primarily in the
vicinity of the Highway 60 corridor. Additional favorable
environmental factors supporting heavy rainfall include west to
east orientation of repeated thunderstorm development along the
frontal boundary. Rainfall rates of 1 to 2 inches would be common,
resulting in a localized threat for flooding. Uncertainties still
remain in how the mesoscale features come together, playing a key
role in heavy rainfall being realized.

Pinpointing exact rainfall totals can be difficult with a strong
influence of mesoscale features. NBM guidance continues to
highlight areas across southeast Kansas into southwest/south
central Missouri seeing a widespread 1 to 3 inches through
Sunday. Areas north of Interstate 44 corridor could see closer to
0.5 to 1 inch storm total through Sunday given the more favorable
setup trending south. Of particular note, recent HREF guidance
Localized Probability Matched Mean (LPMM) depicts a swath of 2 to
5 inches, with pockets exceeding 5+ inches across southern
Missouri. While it is not expected for the heavy rainfall amounts
to be realized areawide, localized corridors of flooding will
remain very realistic. HREF Probabilities of Exceeding 10 year
Average Return Interval (ARI) in 6 hours during this time period
are in excess of 50%, with probabilities of exceeding 100 year ARI
in 6 hours around 30%. This will need to be monitored closely for
forecast adjustments and potential issuance of a Flood Watch if
necessary.

Additional rainfall chances exist Saturday night into Sunday
morning. Current ensemble guidance suggest this activity would
remain across southern Missouri, in the same area of focus as
previously mentioned. Though some mesoscale factors remain
uncertain during this time period, its plausible additional heavy
rainfall may impact the area. Precipitation chances diminish
through Sunday afternoon.

.LONG TERM...(Monday through Friday)
Issued at 245 PM CDT Fri Jul 29 2022

By Monday, a large upper level ridge will begin to build into the
region. NBM guidance suggest highs in the middle to upper 90s as
early as Tuesday, with afternoon heat index values exceeding 100
degrees. WPC Heat Index Probabilities through next week indicate
high probabilities (> 70%) of greater than 100, and medium
probabilities (40-70%) of greater than 105. The return of
excessive heat will be accompanied by mostly dry conditions with
minimal rainfall chances in the forecast. The return of heat and
dry conditions could result in the persistence of the drought
areawide.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CDT Fri Jul 29 2022

We are expecting convection to expand overnight and into Saturday
over southern MO including the TAF sites. Mostly scattered
convection at first and then expanding in coverage as we get
closer to morning. VFR conditions will eventually become MVFR and
IFR for much of Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, Jul 29, 7:42 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
742 PM CDT Fri Jul 29 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
742 PM CDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will be possible this evening
across southern Missouri. Most locations will remain dry through
this evening.

Additional showers and thunderstorms will develop overnight into
Saturday morning. There is the potential for localized heavy
rainfall and flooding into Saturday morning where repeated rounds
of thunderstorms occur. However, uncertainty remains on the exact
locations of the heaviest rainfall occur across southern
Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

A cold front will stall near the area Saturday and Sunday. Active
weather will occur near the front with periods of showers and
thunderstorms expected. Despite the drought, there will be a risk
for some flash flooding with any training thunderstorms that
impact areas for an extended period of time. No severe weather is
expected at this time.

Excessive heat is expected to return next week with heat index
values near or above 100 degrees from Tuesday through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:30 PM CDTAreal Flood AdvisorySGFChristian, Stone6 hr
Jul 30, 1:56 AM CDTFlash Flood WarningSGFChristian, Douglas5 hr
Jul 30, 3:36 AM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney3 hr
Jul 30, 4:09 AM CDTFlash Flood WarningSGFOzark4 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.